Thank You, Laura

When I was pregnant with C I ran out of my Singulair one night. Total pregnancy brain moment, I never noticed I was close to being out, the prescription was supposed to be on auto-refill, I just spaced it. I realized I’d been taking the drug every day for years to control my very mild asthma and allergies and I also realized I couldn’t remember the last time I’d had a problem with asthma. I decided I the prescription was totally needless. It was good I ran out because it made me come to my senses and gave me an opportunity to stop taking a drug every day.

Two nights later I woke up at about 2am gasping for breath. I frantically searched the house for my almost empty and definitely expired albuterol inhaler desperate for some relief. Remember, I was pregnant at the time and completely freaked that I was depriving the baby of oxygen. It didn’t even occur to me what was going on until the next day. Seriously, pregnancy brain is a thing. So yeah, it was the Singulair, stupid. I immediately got it refilled. Within a couple of days I was fine.

That little story is the exact reason a lot of people go off their psych meds. I’m fine! I’ve been fine for years! I don’t need this shit! It’s how I felt in 2006. Talk therapy has always been effective for me. I’d become a functioning human being again. I wanted off the drugs. At that point I was only on Zoloft, taking 200 mg a day down from my all time high of 250 mg. The thing with SSRIs is you can’t just stop one day. The withdrawal is brutal. Getting off the drugs took months.

Getting on the drugs takes months, too. You start with a tiny bit. See how you tolerate it. Increase it. Wait. Increase again. Increase again. And sometimes the drugs are misses-you get way more anxious. You need to stop taking it. You try another one that also may actually make your mental illness worse before it gets better. It’s all a guessing game. Unfortunately the game didn’t go in my favor the first few times I tried meds. In college I gave up altogether. A few years later I stuck with it until finally we figured out I could tolerate 200 mg Zoloft and I was on it for a long time. I also got fat and completely and totally lost my sex drive. The side effects of a larger dose are real and they can have a pretty big impact on one’s daily life.

I know the Zoloft helped (after the Wellbutrin, Paxil, Luvox, Abilify, and others I can’t even remember all failed spectacularly) despite the side effects. Getting there was tremendously painful. I have a very bad history with psychotropic drugs.

Last night, about an hour after I took my first dose of buspirone I started to feel a bit dizzy and lightheaded. I know that can be one of the side effects. I know that the dose I took is so small it is possible that I won’t be able to feel side effects for days. The dosage for this drug is split up to either twice or three times a day. About an hour after taking it this morning I started to feel a bit dizzy and lightheaded again.

Is it the drug? Is it me? Am I unable to tolerate it? Is this a mistake? Will it be ok if I just give it a chance? Three times a day. Timed so it isn’t near when I breastfeed. But what if C wants to nurse early? My mind will race with these questions three times a day plus all the other times I happen to remember I’m embarking on a big experiment that can go spectacularly wrong. Only this time I’m in charge of the safety of two other humans while I roll the dice.

I’m not supposed to think about the drug at first. My therapist told me I probably won’t feel anything for weeks. “Just put it out of your mind” she said. Um, I have an anticipatory anxiety disorder. Worrying things until they are bloody and raw is my specialty. It’s why we are in the drug place to begin with. How can I possibly not think about it a million times a day? How do I know if I’m feeling the drug or feeling the anxiety? How do I know if it’s working? How do I shut the anxiety up so the pill has a chance?

Last night a former colleague and friend commented on yesterday’s post over on facebook. “Anxiety=dementor…pill=patronus…use your patronus to save the lovely Karen from the dementor. xoxo”

It is one of my favorite comments ever. Thank you L, for speaking my language. You got through to me. And I’m going to give it a shot. Maybe I can get the dementor to shut up a bit, maybe I can give my patronus a chance to work. I always imagined my patronus would be a super nervous squirrel or mouse. But I guess a lozenge shaped pill can work just as well.

Expecto Patronum Motherfucker! 

T’s hair is crazy long when it’s wet. 

I’m not sure what this game is. I’m not sure I’m ok with it. But they are actually playing with each other these days which is pretty damn cool.

Advertisements

One thought on “Thank You, Laura

  1. Pingback: Take Your Spouse To Therapy Day | Uncomfortably Honest and Honestly Uncomfortable

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s